Alert archive / Arizona / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 45, NWS Las Vegas, NV

September 4, 2009Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 4, 2009, 10:29 PM MST for Mohave County, Arizona. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2009, 10:29 PM MST (05:29 UTC)
Expired
Sep 4, 2009, 11:00 PM MST
In force
31 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 82 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 11:00 PM MSTTSTM WND GST 03 Wnw Golden Valley, AZ61 MPH GUST CAUSED DAMAGED TO PATIO FURNITURE AND LIGHT FIXTURES.
Sep 4, 11:00 PM MSTTSTM WND GST 613 Wnw Golden Valley, AZ61 MPH GUST CAUSED DAMAGED TO PATIO FURNITURE AND LIGHT FIXTURES.
Sep 4, 11:00 PM MSTTSTM WND GST 613 Wnw Golden Valley, AZA 61 MPH GUST CAUSED DAMAGED TO PATIO FURNITURE AND LIGHT FIXTURES.
Sep 4, 11:00 PM MSTHAIL 0.253 Wnw Golden Valley, AZINTENSE HAIL STORM A FEW INCHES DEEP ON PATIO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 5.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2009-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2009-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
2024 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 050529
SVRVEF
AZC015-050600-
/O.NEW.KVEF.SV.W.0045.090905T0529Z-090905T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1029 PM MST FRI SEP 4 2009

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 1100 PM MST.

* AT 1027 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OATMAN...OR 10 MILES SOUTHEAST OF BULLHEAD CITY...AND MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...OATMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3526 11427 3507 11412 3490 11449 3506 11461
TIME...MOT...LOC 0529Z 238DEG 17KT 3503 11446

$$

MORGAN
2 follow-up statements
000 
WWUS55 KVEF 050544
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1044 PM MST FRI SEP 4 2009

AZC015-050600-
/O.CON.KVEF.SV.W.0045.000000T0000Z-090905T0600Z/
MOHAVE AZ-
1044 PM MST FRI SEP 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MST
FOR WEST CENTRAL MOHAVE COUNTY...

AT 1043 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR OATMAN...OR 11 MILES SOUTHEAST OF BULLHEAD CITY...MOVING
NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3526 11427 3507 11412 3490 11449 3506 11461
TIME...MOT...LOC 0544Z 238DEG 17KT 3507 11438

$$

ASG
000 
WWUS55 KVEF 050602
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1102 PM MST FRI SEP 4 2009

AZC015-050611-
/O.EXP.KVEF.SV.W.0045.000000T0000Z-090905T0600Z/
MOHAVE AZ-
1102 PM MST FRI SEP 4 2009

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE COUNTY HAS
EXPIRED...

STRONG THUNDERSTORMS ARE STILL POSSIBLE IN THE VICINITY OF OATMAN 
THROUGH 100 AM MST THIS MORNING...BUT THE IMMEDIATE THREAT OF SEVERE 
WEATHER HAS ENDED. MODERATE TO HEAVY RAIN IS ALSO POSSIBLE THROUGH 
100 AM.

LAT...LON 3526 11427 3507 11412 3490 11449 3506 11461
TIME...MOT...LOC 0544Z 238DEG 17KT 3507 11438

$$

ASG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 8:58 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Sep 4, 8:58 PM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
858 PM PDT FRI SEP 4 2009

.SYNOPSIS...A WEATHER DISTURBANCE OVER THE SOUTHERN GREAT BASIN
WILL MOVE EAST INTO SOUTHWEST UTAH BY SATURDAY MORNING. THIS WILL
COMBINE WITH MOIST AND UNSTABLE AIR TO PRODUCE SCATTERED
THUNDERSTORMS ACROSS SOUTHEAST NEVADA AND NORTHWEST ARIZONA THE REST
OF TONIGHT. DRIER AIR WILL BEGIN TO SPREAD ACROSS THE AREA SATURDAY
AND SUNDAY LEADING TO DECREASING THUNDERSTORM COVERAGE ALONG WITH A
SLIGHT COOLING TREND.
&&

.UPDATE...SHORTWAVE WEST OF LAS VEGAS WITH RADAR INDICATING TWO
AREAS WHERE THUNDERSTORMS ARE PRESENTLY CONCENTRATED. ONE AREA IS
OVER SOUTHERN CLARK AND EASTERN SAN BERNARDINO COUNTIES. THE SECOND
IS OVER CENTRAL NYE AND WESTERN LINCOLN COUNTIES. MODELS PROG
SHORTWAVE INTO SOUTHWEST UTAH BY 12Z SATURDAY WITH MAIN AREA OF
DYNAMICS SHIFTING INTO NORTHERN ARIZONA AND SOUTHWEST UTAH. IN THIS
UPDATE REMOVED POPS AND DECREASED CLOUD COVER FROM FAR WESTERN ZONES
AS SKIES HAVE CLEARED IN AN AREA OF SUBSIDENCE BEHIND SHORTWAVE.
WILL PROBABLY DO A LATE EVENING UPDATE AND TRIM BACK ON POPS AND
CLOUD COVER AS CONDITIONS IMPROVE FROM WEST-EAST BEHIND SHORTWAVE.
&&

.AVIATION...FOR MCCARRAN...ISOLATED THUNDERSTORMS THROUGH THE
EVENING WITH ACTIVITY ONCE AGAIN FORMING SATURDAY AFTERNOON. ALL
APPROACH CORRIDORS TO BE EFFECT THIS EVENING WITH MAINLY MORMON
MESA/PEACH SPRING CORRIDORS ON SATURDAY. SCT-BKN CLOUDS AOA 10K FEET
THROUGH THIS EVENING AND THEN AGAIN SATURDAY AFTERNOON. WINDS TO
GENERALLY BE DIURNAL...BUT ERRATIC/GUSTY WINDS POSSIBLE DUE TO
NEARBY THUNDERSTORMS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT THUNDERSTORMS ACROSS THE EASTERN HALF OF OUR AREA
THE REST OF TONIGHT AS UPPER LEVEL DISTURBANCE PASSES BY.
ISOLATED THUNDERSTORMS WILL FORM AGAIN MAINLY EAST OF A
NEEDLES...LAS VEGAS...CALIENTE LINE ON SATURDAY AFTERNOON. OUTSIDE
OF ANY THUNDERSTORM OUTFLOW BOUNDARIES...WINDS WILL GENERALLY BE
LIGHT.
&&

.PREV DISCUSSION...200 PM PDT FRI SEP 4...ALL OF THE INGREDIENTS FOR
STRONG THUNDERSTORMS HAVE ALREADY BEGUN TO CONVERGE AS OF THIS
WRITING...AND SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO
CONTINUE THE REMAINDER OF THE DAY AND INTO THE EVENING AS A
SHORTWAVE TROUGH PUSHES OVER THE AREA AND HELPS BRING A COMBINATION
OF BOTH DIRECTIONAL AND SPEED SHEAR...WITH LOW LEVEL WINDS GENERALLY
FROM THE SOUTH TAPPING HIGHER PW AIR THEN VEERING WITH HEIGHT FROM
THE WEST. THIS WILL HELP MAINTAIN AND ORGANIZE STORMS INITIALLY
TRIGGERED BY THERMODYNAMIC INSTABILITY. THE MAIN THREAT WITH ANY
SEVERE STORMS WILL BE DAMAGING WINDS. HAIL WILL CERTAINLY BE
POSSIBLE...BUT WILL LIKELY REMAIN BELOW THE SEVERE CRITERIA OF ONE
INCH...THANKS TO THE WET BULB ZERO HEIGHT REMAINING ABOVE 14KFT. AS
FAR AS RAINFALL AMOUNTS...HAVE NOT HAD ANY GROUND TRUTH SO FAR TODAY
TO COMPARE TO RADAR ESTIMATES...BUT YESTERDAY RADAR WAS RUNNING
ABOUT TWO TIMES ACTUAL VALES...SO WITHOUT MUCH CHANGE TO MOISTURE
OVER THE LAST 24 HOURS...EXPECT A SIMILAR BIAS THIS AFTERNOON.
OVERNIGHT...THE SHORTWAVE WILL LIKELY KEEP CONVECTION GOING AS IT
MOVES OVER THE AREA...SO HAVE SIGNIFICANTLY BUMPED UP POPS
OVERNIGHT...ESPECIALLY ACROSS THE EASTERN HALF OF THE FORECAST AREA.
DRIER AIR IS FORECAST TO MOVE IN BEHIND THIS UPPER LOW SATURDAY
WHICH WILL KEEP THUNDERSTORMS CONFINED TO SOUTHEAST NEVADA AND
NORTHWEST ARIZONA. FURTHER DRYING OCCURS SUNDAY AS DRY WESTERLY FLOW
CONTINUES TO SPREAD OVER THE REGION. ENOUGH MOISTURE AND INSTABILITY
MAY LINGER OVER EASTERN MOHAVE COUNTY SUNDAY AFTERNOON TO JUSTIFY A
MENTION OF THUNDERSTORMS. THIS PATTERN WILL BRING INCREASING
AFTERNOON WINDS...ESPECIALLY BY SUNDAY. HIGH TEMPERATURES WILL LOWER
2-3 DEGREES EACH DAY OVER THE WEEKEND.

.LONG TERM...BROAD TROUGH OVER THE AREA ON MONDAY GIVES WAY TO RIDGE
BUILDING OVER THE CWA ON TUESDAY AND INTO THE LATTER PART OF THE
WEEK. DIFFERENCES CONTINUE BETWEEN THE GFS/ECMWF WITH BUT MAINLY
BEYOND THE CURRENT END OF THE LONG RANGE. THUS FOR NEXT WEEK...FLOW
BECOMES MORE SOUTHEAST WITH RIDGE BUILDING OVER THE AREA WHICH
SHOULD ALLOW FOR CONTINUED MOISTURE TO MOVE ACROSS MAINLY MOHAVE
COUNTY AND POTENTIALLY INTO LINCOLN COUNTY THROUGH AT LEAST
WEDNESDAY AND WILL CONTINUE WITH A DIURNAL TREND OF AFTERNOON/
EVENING CONVECTION. MOS GUIDANCE SHOWING A COOLING TREND TOWARDS THE
END OF THE WEEK...BUT APPEARS THIS MAY BE TENDING TOO MUCH TOWARDS
CLIMO AND FOR NOW WILL CONTINUE TO KEEP TEMPS NEAR TO ABOVE NORMAL
THROUGH THE PERIOD UNDER THE RIDGING.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

PIERCE/KENNEDY/JENSEN
Hazardous weather outlook, Sep 4, 6:30 AM MST, 15 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
630 AM PDT FRI SEP 4 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-050700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
630 AM PDT FRI SEP 4 2009 /630 AM MST FRI SEP 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER MUCH OF THE
AREA TODAY. ISOLATED HAZARDS SUCH AS SEVERE THUNDERSTORM WIND
GUSTS OR FLASH FLOODING WILL BE POSSIBLE WITH SOME STORMS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRIER AIR MOVING IN FROM THE WEST SATURDAY AND SUNDAY WILL
DECREASE THUNDERSTORM COVERAGE SIGNIFICANTLY DURING THE LABOR DAY
WEEKEND. ISOLATED THUNDERSTORMS WILL MAINLY BE CONFINED TO
NORTHWEST ARIZONA BEYOND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGE TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

JA

In the hours before

Local storm report, Sep 4, 5:00 PM MST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
500 PM PDT FRI SEP 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND GST     KINGMAN                 35.21N 114.03W
09/04/2009  M64 MPH          MOHAVE             AZ   ASOS

            THUNDERSTORM WIND GUST FROM THE NORTHWEST OF 64 MPH
            MEASURED AT THE KINGMAN AIRPORT.

&&

BPIERCE
Local storm report, Sep 4, 6:52 PM MST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
652 PM PDT FRI SEP 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     BULLHEAD CITY           35.15N 114.56W
09/04/2009  M55 MPH          MOHAVE             AZ   AWOS

            BULLHEAD CITY AWOS REPORTED A GUST OF 55 MPH FROM THE
            SOUTHEAST.

&&

BPIERCE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 5:41 PM MSTSevere Thunderstorm WarningVEFMohave49 min
Sep 4, 6:26 PM MSTSevere Thunderstorm WarningVEFMohave34 min
Sep 4, 9:00 PM MSTSevere Thunderstorm WarningVEFMohave30 min
Sep 4, 9:32 PM MSTAreal Flood AdvisoryVEFMohave118 min
Sep 4, 10:53 PM MSTSevere Thunderstorm WarningVEFMohave52 min
Sep 4, 11:10 PM MSTAreal Flood AdvisoryVEF3 hr
Sep 5, 12:05 AM MSTAreal Flood AdvisoryVEF108 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.